Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 96, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2019, 10:32 PM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 10:32 PM CDT (03:32 UTC)
- Expired
- May 17, 2019, 11:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 10:43 PM CDT | HAIL 0.5 | Wilson Lake, KS | |
| May 17, 11:01 PM CDT | HAIL 0.5 | 5 S Sylvan Grove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 8:52 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2358 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 22.0
The text
As transmitted.
589
WUUS53 KICT 180332
SVRICT
KSC053-105-167-180430-
/O.NEW.KICT.SV.W.0096.190518T0332Z-190518T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1032 PM CDT Fri May 17 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Lincoln County in central Kansas...
Northwestern Ellsworth County in central Kansas...
Eastern Russell County in central Kansas...
* Until 1130 PM CDT.
* At 1031 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Lucas to 7 miles southwest of
Sylvan Grove to near Wilson, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wilson, Lincoln, Lucas, Sylvan Grove, Dorrance, Beverly, Barnard,
Ash Grove, Westfall, Wilson State Park and Wilson Lake.
This includes Interstate 70 between Mile Markers 196 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central
Kansas.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 3922 9793 3888 9793 3870 9866 3913 9867
3913 9849 3922 9849
TIME...MOT...LOC 0331Z 230DEG 46KT 3915 9848 3893 9848 3877 9851
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
KLEINSASSER2 follow-up statements
654 WWUS53 KICT 180404 SVSICT Severe Weather Statement National Weather Service Wichita KS 1104 PM CDT Fri May 17 2019 KSC053-167-180413- /O.CAN.KICT.SV.W.0096.000000T0000Z-190518T0430Z/ Ellsworth KS-Russell KS- 1104 PM CDT Fri May 17 2019 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLSWORTH AND EASTERN RUSSELL COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until midnight CDT for central Kansas. LAT...LON 3922 9793 3888 9793 3887 9848 3922 9849 TIME...MOT...LOC 0403Z 219DEG 56KT 3915 9826 3900 9843 $$ KSC105-180430- /O.CON.KICT.SV.W.0096.000000T0000Z-190518T0430Z/ Lincoln KS- 1104 PM CDT Fri May 17 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR LINCOLN COUNTY... At 1103 PM CDT, severe thunderstorms were located along a line extending from 6 miles south of Victor to near Sylvan Grove, moving northeast at 55 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lincoln, Sylvan Grove, Beverly, Barnard, Ash Grove and Westfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until midnight CDT for central Kansas. For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3922 9793 3888 9793 3887 9848 3922 9849 TIME...MOT...LOC 0403Z 219DEG 56KT 3915 9826 3900 9843 HAIL...0.75IN WIND...60MPH $$ KLEINSASSER
375
WWUS53 KICT 180423
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1123 PM CDT Fri May 17 2019
KSC105-180433-
/O.EXP.KICT.SV.W.0096.000000T0000Z-190518T0430Z/
Lincoln KS-
1123 PM CDT Fri May 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY WILL EXPIRE AT
1130 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A Tornado Watch remains in effect until midnight CDT for central
Kansas.
LAT...LON 3922 9793 3888 9793 3887 9848 3922 9849
TIME...MOT...LOC 0423Z 230DEG 46KT 3931 9801 3916 9818
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 7:54 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 17, 7:54 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Wichita KS 754 PM CDT Fri May 17 2019 ...Aviation Section Updated... .SHORT TERM...(This evening through Monday night) Issued at 317 PM CDT Fri May 17 2019 Multiple chances for strong to severe storms from tonight through tomorrow night. A strong upper trough continues to push northeast out of the four corners region. A surface low over eastern CO will continue to strengthen and slowly shift toward the NE/KS/CO region this afternoon. A dryline will sharpen through the afternoon and extend south from the low from northeast Kansas to Texas. Discrete storms are progged to develop along the dryline in western KS with perpendicular deep layer shear across the dryline. However backing occurs from 700mb to 500mb would suggest storms may be less organized. Storm development in western Kansas could glance by Central Kansas late this evening but a stronger cap in the area suggests storms may struggle to make it into the CWA. The approaching cold front with synoptic scale lift with weak CIN across Central KS could produce some strong to severe storms overnight. Likely mode is more linear overnight as deep layer flow parallels the front. Severe hail up to half dollar size with gusts up to 65 mph may be possible across Central KS and dime to quarter size hail possible across South Central and Southeast KS. Lift increases into the early morning hours from the approaching trough. This, combined with lift from the right entrance region of an upper jet and weak CIN over the area, may spark early convection across much of the area. Backing in the 700mb flow will likely hinder well organized convection in the morning, so thinking mainly strong to marginally severe storms possible. Throughout the day Saturday, enhanced lift from the trough with a stalled cold front will continue to weaken any cap across the entire area and will likely result in widespread convection. The RAP is the most aggressive with this idea. Storm mode seems the most challenging-although with such large forcing for ascent a widespread clusters seem the most plausible. Model differences exist in the strength/ position of the frontal boundary as well as the strength of the CAP. If the CAP persists more explosive convection may be possible. Main hazards that are expected with afternoon convection will be mainly severe hail up to golf ball to lime size and severe wind gusts. Messy congealing storm modes may limit even larger severe hail. However early on if a any discrete storms are able to organize all severe hazards will be possible across south central KS. Significant hail to near tennis ball size, a couple of tornadoes, and severe winds will be possible. RAP soundings indicate decent ESRH with 0- 3km CAPE near 220 j/kg and very low LCLs across south central KS. Hodographs show decent low level curvature but are rather chaotic aloft with some backing above 750mb, this does lessen the confidence in widespread sig hail/tornadoes some but the possibility does exist. Sunday is looking quiet behind the front and in a large scale subsidence pattern. .LONG TERM...(Tuesday through Friday) Issued at 317 PM CDT Fri May 17 2019 The next period of concern is Monday. Yet another upper level trough will be influencing the area Monday with a strengthening sfc low off the east. Potential for very heavy rain exists Monday into Tuesday as PW anomalies approach 3 standard deviations above normal, mainly confined to South Central and Southeast KS. Higher confidence is in the concern for flooding during this period. Large differences remain in model output of the warm front and associated instability. Further model runs will help the resolve the severe weather potential. Another shot of weather looks to hit the area mid-next week. Stay tuned for updates. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 754 PM CDT Fri May 17 2019 Primary aviation concerns: Gusty winds, LLWS, TSRA Deepening low pressure over the High Plains will allow gusty south winds to continue well into the night, along with a continued risk of LLWS as the low level jet increases. TSRA have begun developing along the dryline over western Kansas and these storms may clip portions of central KS later this evening. Given the potential, I have added a VCTS mention for that area. Storms may wane some overnight, although with the dryline/frontal boundary nearby, we cannot completely rule out SHRA/TSRA at anytime overnight. Regardless, the coverage of TSRA is expected to increase on Saturday, with a continued threat of strong to severe storms. Significant reductions in visibility are likely due to heavy rain. Which terminals will see the greatest impact is still a bit unclear, and we'll continue to refine this area in later TAF cycles. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 77 55 72 / 40 60 70 0 Hutchinson 65 76 53 71 / 40 50 70 0 Newton 68 75 53 70 / 40 60 70 10 ElDorado 69 76 54 71 / 40 70 70 10 Winfield-KWLD 70 76 55 73 / 30 70 70 0 Russell 56 77 48 69 / 40 30 60 0 Great Bend 56 77 50 70 / 30 30 60 0 Salina 65 76 52 70 / 50 60 70 10 McPherson 65 76 53 70 / 40 60 70 10 Coffeyville 70 75 57 76 / 40 80 80 10 Chanute 69 75 56 74 / 30 80 80 10 Iola 69 75 56 73 / 20 80 80 20 Parsons-KPPF 70 74 56 75 / 30 80 80 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for KSZ032-033-047>053- 067>069-082-083-091>093. && SHORT TERM...KMB LONG TERM...KMB AVIATION...RM
Hazardous weather outlook, May 17, 9:04 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 904 PM CDT Fri May 17 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 904 PM CDT Fri May 17 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms are possible this evening across Central Kansas, especially portions of Barton and Russell Counties. The primary risks are large hail up to half dollar size and damaging wind gusts to 65 mph. However, the environment may remain conducive for a tornado threat as well. Please see Tornado Watch 177 for additional details. Thunderstorms may also develop overnight across South Central and Southeast Kansas with dime to quarter size hail possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely across much of the area on Saturday and Saturday night. Morning storms expected to be strong to marginally severe. The greater risk of severe storms are possible Saturday afternoon and evening, with the main risks being large hail and damaging winds. Any discrete storms to develop may carry the risk of a tornado or two as well as significant hail potential. Locally heavy rainfall can also be expected. Another round of thunderstorms will affect the area Monday into Tuesday. While some severe weather is possible, the main risk is expected to be very heavy rainfall which could renew flooding across the area. Chances for thunderstorms will return by late Wednesday through Thursday. A few strong to marginally severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight and likely on Saturday. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 17, 10:12 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
05/17/2019 M76.00 MPH Russell KS ASOS
&&
BDKLocal storm report, May 17, 10:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL 2 W LUCAS 39.06N 98.58W
05/17/2019 M0.75 INCH RUSSELL KS EMERGENCY MNGR
&&
BDKLocal storm report, May 17, 10:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL 2 W LUCAS 39.06N 98.58W
05/17/2019 M0.75 INCH RUSSELL KS EMERGENCY MNGR
NEAR 196TH AND K18 HIGHWAY.
&&
BDKLocal storm report, May 17, 10:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1032 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HAIL 2 W LUCAS 39.06N 98.58W
05/17/2019 M0.75 INCH RUSSELL KS EMERGENCY MNGR
NEAR 196TH AND K18 HIGHWAY.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 56 min |
| May 17, 9:56 PM CDT | Tornado Warning | ICT | Russell | 24 min |
| May 17, 10:55 PM CDT | Tornado Warning | ICT | Barton | 50 min |
| May 17, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 30 min |
| May 17, 11:46 PM CDT | Special Weather Statement | ICT | Lincoln | 44 min |
| May 17, 11:59 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 43 min |
| May 18, 12:13 AM CDT | Areal Flood Warning | ICT | Barton | 7 hr |
| May 18, 12:25 AM CDT | Special Weather Statement | ICT | Saline | 35 min |
| May 18, 12:36 AM CDT | Special Weather Statement | ICT | Rice | 39 min |
| May 18, 12:57 AM CDT | Special Weather Statement | ICT | Russell | 33 min |
| May 18, 1:03 AM CDT | Special Weather Statement | ICT | Russell | 42 min |
| May 18, 9:37 AM CDT | Special Weather Statement | ICT | Sumner | 38 min |
| May 18, 10:05 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 25 min |
| May 18, 10:08 AM CDT | Special Weather Statement | ICT | Allen | 37 min |
| May 18, 10:25 AM CDT | Special Weather Statement | ICT | Butler, Marion | 50 min |
| May 18, 10:36 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 39 min |
| May 18, 10:43 AM CDT | Special Weather Statement | ICT | Labette | 47 min |
| May 18, 10:45 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 20 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 50 min |
| May 18, 11:11 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 49 min |
| May 18, 11:16 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 44 min |
| May 18, 12:02 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| May 18, 12:09 PM CDT | Special Weather Statement | ICT | Labette | 36 min |
| May 18, 5:20 PM CDT | Special Weather Statement | ICT | Barton | 25 min |
| May 18, 5:51 PM CDT | Special Weather Statement | ICT | Barton | 24 min |
| May 18, 6:18 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| May 18, 6:30 PM CDT | Areal Flood Warning | ICT | Barton, Russell | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.